St Louis Spine and Joint Pain Specialists
Visit us at www.YourPainMatters.com
For some people a group of medications called Statins can be lifesaving; they can lower cholesterol and are especially important for people after a heart attack or stroke. Unfortunately, one of their biggest side effects is muscle pain—commonly known as a statin myopathy. Understanding the cause of this muscle pain will help shed light on the treatment for this often times overlooked cause of pain.
We have enzymes all throughout our body and they are an essential part of our existence. They increase efficiency and speed of certain tasks within our body that would otherwise take longer to do. For instance, we have enzymes in our mouth, stomach, and intestines that help break down food faster. Some enzymes even help send signals along our nerves. One enzyme in particular, HMG-CoA reductase, is found in our liver where it helps make cholesterol. It is also found in our muscles where it helps make energy that can be used to perform tasks.
Since HMG-CoA reductase is the enzyme that Statins act on to help lower cholesterol, it can pose an interesting dilemma when it simultaneously blocks the HMG-CoA reductase in our muscle cells that are trying to make energy. Imagine if you stopped eating for a month, your muscles would start to break down. This is the same thing that happens when Statins prevent HMG-CoA reductase from doing its job in muscles. When this enzyme is blocked in your muscles, the muscles lose the ability to turn the food you eat into energy. When this happens, people often times feel a cramping, aching, muscle pain throughout their entire body that often times gets worse with exercise.
The treatment for muscle pain caused by a statin can sometimes be as simple as taking a vitamin called CoEnzyme Q10 alongside your Statin. I will not go into the details of how this vitamin works but essentially it allows your muscles to begin making energy again. The vitamin CoEnzyme Q10 does not require a prescription and can be found in any pharmacy. Talking to your cardiologist about switching to a different Statin or temporarily discontinuing the one you are currently on has also been shown to be helpful.